Header menu link for other important links
X
Ocular side effects of antitubercular drugs - a focus on prevention, early detection and management.
S.B. Kokkada, R. Barthakur, M. Natarajan, , A.K. Chhetri, P. Mishra
Published in
2005
PMID: 16449853
Volume: 3
   
Issue: 4
Pages: 438 - 441
Abstract
Given the increasing prevalence of tuberculosis, antitubercular drugs frequently used are also associated with ocular toxicity. Ethambutol is the most commonly implicated drug. It is generally well tolerated, but known to cause optic neuritis, more specifically retro bulbar neuritis causing blurred vision, decreased visual acuity, central scotomas, and loss of red-green color vision. The exact mechanism of toxicity is not understood. Though optic neuritis due to ethmabutol is generally considered to be reversible upon prompt discontinuation of the drug, there are reports of reversible toxicity, particularly in the elderly population. Isoniazid can rarely cause retro bulbar neuritis. Dose relationship is usually not seen. Streptomycin is known to cause pseudo tumorcerebri. Thiacetazone can produce severe cutaneous reactions including Steven Johnson Syndrome affecting the skin and mucosa including conjunctiva. Educating the patients for early detection of the ocular manifestations and regular follow-ups are very essential.
About the journal
JournalKathmandu University medical journal (KUMJ)
ISSN18122027
Open AccessNo